MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK MS PRIME - 423281

BIOMÉRIEUX SA VITEK MS PRIME - 423281
Model Number 423281
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms prime is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms prime system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial and fungal infections.Description: a customer in the united states notified biomérieux of obtaining a misidentification of cutibacterium acnes as cutibacterium avidum.In association with the vitek® ms prime (b)(4).The customer reported that the initial testing of the isolate on the vitek ms prime obtained an identification of cutibacterium avidum.While repeat testing with the vitek ms prime and testing on the legacy vitek® ms instrument obtained identifications of cutibacterium acnes.The expected identification was cutibacterium acnes.The isolate was sent to a reference laboratory where it was identified by legacy vitek ms as cutibacterium acnes.Conventional indole testing was positive.This confirmed c.Acnes and ruled out c, avidum.The colony morphology also did not align with an identification of c, avidum.Initial vitek ms prime: cutibacterium avidum.Repeat vitek ms prime: cutibacterium acnes.Legacy vitek ms: cutibacterium acnes.Expected: cutibacterium acnes.There is no indication or report from the customer that this event led to or contributed to death, serious injury, or serious deterioration in the state of health of a patient.An investigation has been initiated.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of obtaining a misidentification of cutibacterium acnes as cutibacterium avidum in association with the vitek® ms prime (ref 423281, serial (b)(6)).---investigation--- complaint trend analysis: global customer service (gcs) performed a complaint trend analysis and did not identify the customer's issue as a trend for the vitek ms prime.Fine tuning: according to the vilink alert tool criteria, no fine tuning was needed on the vitek ms prime during the tests made in december 2022.Based on the calibrator data provided, the instrument seems to be well tuned with good intensity (> 90 mv).Spot preparation quality: the calibrator ¿all peaks¿ values are quite heterogeneous, it varies between 65 to 102.Knowledge base (kb) review: cutibacterium avidum and cutibacterium acnes are present in vitek ms kb v3.2 customer data analysis: regarding the sample spectra which gave the misidentification to cutibacterium avidum (spot e3), there is a low number of peaks and there are hemoglobin peaks in the sample spectra (near 15 kda , near 7.5 kda and near 5 kda).The hemoglobin peaks are prominent and prevent the expression of the other proteins, leading to very few number of peaks and consequently giving the misidentification.In addition, the baseline of the spectra is quite far from the x axis which could be explained by a low biomass on the sample spot e3.The analysis of the sample spectra with mmass software (spot e3) allows to show that three hemoglobin peaks are matching with cutibacterium avidum class (masses at 8036 da, 15047 da and 16070 da).These peaks correspond to three peaks out of the seven specific peaks of cutibacterium avidum class.In addition, only, five peaks are matching with cutibacterium acnes.Based on all these findings, the cause of the misidentification issue is linked to a non-optimal sample spot preparation (presence of hemoglobin peaks and low quantity of peaks detected in the sample spectra).Root cause: the cause for the customer's misidentification has been determined to be due to non-optimal sample spot preparation (presence of hemoglobin peaks and low quantity of peaks detected in the sample spectra).---conclusion--- the investigation determined that there was no malfunction of the vitek ms prime instrument and the cause for the misidentification was user error (specifically non-optimal spot preparation).Local customer service (lcs) has been requested to organize a "spot quality assessment spotting challenge test" with the customer to help improve spot preparation quality.

Brand Name
VITEK MS PRIME - 423281
Common Device Name
VITEK MS PRIME - 423281
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key16092281
Report Number9615754-2023-00001
Device Sequence Number15105662
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2022
Supplement Date Received by Manufacturer02/17/2023
Initial Report FDA Received Date01/03/2023
Supplement Report FDA Received Date03/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown